Hail, Wilbarger
- When
- May 28, 4:06 PM CST
- Where
- Wilbarger County, 8 mi S of Vernon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.034, -99.290
A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western north Texas by mid afternoon. The front combined with strong afternoon instability and moderate to strong upper level westerly winds generated numerous severe thunderstorms across western north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western north Texas by mid afternoon. The front combined with strong afternoon instability and moderate to strong upper level westerly winds generated numerous severe thunderstorms across western north Texas. Numerous reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 1:33 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT MON MAY 28 2012 .DISCUSSION... FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT. MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT... ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY. COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK. TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 90 68 88 / 30 40 50 40 HOBART OK 66 91 67 92 / 30 30 40 40 WICHITA FALLS TX 69 94 71 94 / 60 30 30 20 GAGE OK 58 89 61 83 / 10 30 40 40 PONCA CITY OK 63 87 63 84 / 20 30 30 40 DURANT OK 70 92 69 87 / 40 30 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012
OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.
IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.
DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.
SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.
MBS/MAXWELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT MON MAY 28 2012
TXZ083>085-282200-
WILBARGER TX-HARDEMAN TX-FOARD TX-
426 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...
AT 425 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN
LOCKETT...THALIA AND PADUCAH. STORM INTENSITY IS INCREASING AND
WARNINGS MAY BE REQUIRED BY 5 PM.
LOCATIONS IMPACTED INCLUDE... VERNON...CROWELL...MEDICINE
MOUND...GRAYBACK...LOCKETT...OKLAUNION...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.
LAT...LON 3420 10005 3420 9911 3384 9900 3385 10002
3398 10005
TIME...MOT...LOC 2125Z 240DEG 49KT 3396 10001The Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
8 hail, 8 thunderstorm wind. Local standard time, as filed.
Several trees were downed.
No damage was reported.
Local law enforcement reported several trees and power lines down in Henrietta. Monetary damages estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383974, 383975, 383976, 383977, 383978, 383982, 383984, 383985, 383979, 383986, 383980, 383981, 383987, 383988, 383983, 383989.